Maine, 2004

Cold in Maine, January 7 to 10, 2004

January 7 to 10, 2004 · NWS CAR · 10 events in 10 counties and zones

Low pressure intensifying across the maritime provinces drew arctic air across the region. Winds between the intense slow moving maritimes low and arctic high pressure across Ontario province remained strong enough to combine with sub-zero temperatures to produce an extended interval of dangerous wind chills.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure intensifying across the maritime provinces drew arctic air across the region. Winds between the intense slow moving maritimes low and arctic high pressure across Ontario province remained strong enough to combine with sub-zero temperatures to produce an extended interval of dangerous wind chills. The winds combined with sub-zero temperatures to frequently produce wind chills of 30 to 50 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 7, 4:12 PM EST, 5 hours 48 minutes earlier.

Area forecast discussion, Jan 7, 4:12 PM EST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
412 PM EST WED JAN 7 2004

.SYNOPSIS...A BROAD AREA OF LOW PRESSURE OVER THE EASTERN CANADIAN
MARITIMES WILL SLOWLY MOVE NORTHEAST THROUGH THE REST OF THE WEEK.
BITTERLY COLD ARCTIC AIR WILL SURGE ACROSS NORTHERN NEW ENGLAND FROM
CENTRAL CANADA IN THE WAKE OF THE LOW. INCREASING WINDS COMBINED WITH
THE VERY COLD TEMPERATURES WILL CREATE DANGEROUS WIND CHILL
CONDITIONS TONIGHT THROUGH THURSDAY. HIGH PRESSURE WILL SLOWLY BUILD
TOWARD NEW ENGLAND FROM THE NORTHWEST THROUGH THE REST OF THE WEEK.

DISCUSSION...
SHORT RANGE...(TONIGHT - THURSDAY NIGHT):
LEADING EDGE OF ARCTIC AIR MOVING ACROSS AREA LATE THIS AFTERNOON AND
EVENING.  THIS ALONG WITH DIURNAL WARMING AHEAD OF THIS AIRMASS HAS
RESULTED IN STEEP LAPSE RATES.  THE RESULT ARE CLOUDS AND SCATTERED
SNOW SHOWERS.  WITH THE SUN SETTING AND ARCTIC AIR ADVANCING AT THE
SURFACE...EXPECT THE LAPSE RATES TO DECREASE ENOUGH TO END SNOW
SHOWERS.  A TIGHTENING OF THE PRESSURE GRADIENT BETWEEN LOW PRESSURE
OVER THE MARITIMES AND HIGH PRESSURE BUILDING IN FROM THE GREAT LAKES
WILL RESULT IN STRENGTHENING WINDS...ESPECIALLY LATE TONIGHT.  THESE
WINDS COMBINED WITH DROPPING TEMPERATURES WILL RESULT IN WINDCHILL
READINGS REACHING WARNING CRITERIA OVER THE NORTHERN HALF OF THE
REGION AND ADVISORY CRITERIA OVER THE SOUTHERN HALF.  WILL EXTEND
THESE HEADLINES THROUGH THURSDAY. THERE IS A POSSIBILITY THAT THEY
COULD NEED TO BE EXTENDED EVEN FURTHER IF THE WINDS DO NOT SUBSIDE
QUICK ENOUGH THURSDAY NIGHT.  WILL LET THE MIDNIGHT SHIFT DECIDE ON
THIS.  WITH CYCLONIC FLOW ALOFT AND VERY COLD TEMPERATURES...WILL
MENTION SCT FLURRIES THROUGH THE SHORT RANGE.

LONG RANGE...(FRI - WED):
ARCTIC HIGH PRESSURE WILL REMAIN CENTERED JUST WEST OF THE REGION
FRIDAY...THEN CROSS THE REGION DURING THE WEEKEND. THE COLDEST AIR
OF THE SEASON WILL REMAIN ACROSS THE REGION THROUGH THE LATE WEEK AND
WEEKEND...WITH TEMPERATURES STARTING TO GRADUALLY MODERATE LATE IN
THE WEEKEND. GENERALLY EXPECT PARTLY CLOUDY SKIES ACROSS THE NORTH
AND MOUNTAINS WITH MOSTLY CLEAR/PARTLY CLOUDY SKIES DOWNEAST THROUGH
THE LATE WEEK AND WEEKEND. HIGH PRESSURE WILL MOVE TO THE EAST
SUNDAY NIGHT WHILE LOW PRESSURE APPROACHES NEW ENGLAND FROM THE GREAT
LAKES. SKIES WILL BECOME MOSTLY CLOUDY SUNDAY NIGHT IN ADVANCE OF THE
LOW. THE LOW SHOULD CROSS THE REGION MONDAY BRINGING A CHANCE OF
SNOW. THE LOW SHOULD EXIT EARLY TUESDAY...WITH LINGERING SNOW
SHOWERS. ANOTHER LOW COULD BRING A CHANCE OF SNOW SHOWERS WEDNESDAY.
TEMPERATURES WILL CONTINUE TO MODERATE EARLY NEXT WEEK.

MARINE...
WITH ARCTIC NW FLOW ESTABLISHING ITSELF OVERNIGHT...EXPECT MINIMAL
GALE WARNING CRITERIA TO BE MET AND CONTINUE INTO THURSDAY. FREEZING
SPRAY WILL ALSO BE A FACTOR WITH INCREASING HEAVY FREEZING SPRAY
LATER TONIGHT THRU THU.

AVIATION...
GENERALLY EXPECT VFR CONDITIONS TONIGHT THROUGH EARLY
THURSDAY...THOUGH LOCAL MVFR CONDITIONS COULD ACCOMPANY ANY SNOW
SHOWERS THIS EVENING.

.CAR...WIND CHILL WARNING TONIGHT THROUGH THURSDAY FOR
       WIND CHILLS OF 30 TO 45 BELOW ZONES 1>6-10/11/31/32.
       WIND CHILL ADVISORY TONIGHT THROUGH THURSDAY FOR
       WIND CHILLS OF 20 TO 34 BELOW ZONES 15>17-29>30
       GALE WARNING TONIGHT THROUGH THU.
       HEAVY FREEZING SPRAY WARNING TONIGHT AND THU.

SHORT RANGE: LULOFS
LONG RANGE: NORCROSS
AVIATION: MARK
Hazardous weather outlook, Jan 7, 4:53 AM EST, 17 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
453 AM EST WED JAN 7 2004

MEZ001>006-010-011-015>017-029>032-070953-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
453 AM EST WED JAN 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...
STRONG NORTHWEST WINDS COMBINED WITH TEMPERATURES BELOW ZERO WILL
PRODUCE DANGEROUS WIND CHILLS TONIGHT THROUGH EARLY THURSDAY. PLEASE
SEE WIND CHILL WARNING AND ADVISORY ISSUED BY THIS OFFICE FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jan 7, 9:17 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
917 PM EST WED JAN 7 2004

MEZ001>006-010-011-031-032-080500-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-NORTHEAST AROOSTOOK ME-
NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-NORTHERN SOMERSET ME-
NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-SOUTHEAST AROOSTOOK ME-
SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BAXTER ST PARK...
BROWNVILLE JUNCTION...CARIBOU...CLAYTON LAKE...DANFORTH...
DEBOULLIE MOUNTAIN...DOVER-FOXCROFT...EAGLE LAKE...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MADAWASKA...
MILLINOCKET...MOUNT KATAHDIN...PATTEN...PORTAGE...PRESQUE ISLE...
RIPOGENUS...SAINT PAMPHILE...VAN BUREN AND VANCEBORO
917 PM EST WED JAN 7 2004

...LOCALIZED WHITEOUTS POSSIBLE ACROSS NORTHERN AND EAST CENTRAL
MAINE THROUGH THE REMAINDER OF THE LATE EVENING...

SNOW SHOWERS AND BLOWING SNOW MAY REDUCE VISIBILITY BELOW 1 MILE
AT TIMES ACROSS PORTIONS OF NORTHERN AND EAST CENTRAL MAINE THROUGH
MIDNIGHT. MOTORISTS SHOULD BE PREPARED FOR THE POSSIBILITY OF
LOCALIZED WHITEOUTS IN HEAVIER SNOW SHOWERS.

VJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Central Penobscot

When
January 7, 10:00 PM EST to January 10, 11:00 AM EST
Where
Central Penobscot forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Cold/Wind Chill, Central Piscataquis

When
January 7, 10:00 PM EST to January 10, 11:00 AM EST
Where
Central Piscataquis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northeast Aroostook

When
January 7, 10:00 PM EST to January 10, 11:00 AM EST
Where
Northeast Aroostook forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Penobscot

When
January 7, 10:00 PM EST to January 10, 11:00 AM EST
Where
Northern Penobscot forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Piscataquis

When
January 7, 10:00 PM EST to January 10, 11:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Somerset

When
January 7, 10:00 PM EST to January 10, 11:00 AM EST
Where
Northern Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Washington

When
January 7, 10:00 PM EST to January 10, 11:00 AM EST
Where
Northern Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northwest Aroostook

When
January 7, 10:00 PM EST to January 10, 11:00 AM EST
Where
Northwest Aroostook forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southeast Aroostook

When
January 7, 10:00 PM EST to January 10, 11:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Piscataquis

When
January 7, 10:00 PM EST to January 10, 11:00 AM EST
Where
Southern Piscataquis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380440, 5380441, 5380442, 5380443, 5380444, 5380445, 5380446, 5380503, 5380504, 5380505.